Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Korean Med Sci. 2001 Jun;16(3):328-34.

5-fluorouracil-induced leukoencephalopathy in patients with breast cancer.

Author information

  • 1Department of Neurology, Chonnam National University Medical School, Kwangju, Korea. drchoism@lycos.co.kr

Abstract

The purpose of this study is to determine the characteristic clinical features, radiologic findings, and precipitating and prognostic factors in the patients with breast cancer and with 5-Fluorouracil (5-FU)-induced leukoencephalopathy. We reviewed the medical records of six breast cancer patients who developed leukoencephalopathy after chemotherapy which included 5-FU and also evaluated thorough neurological examinations including mini-mental status examination, cerebrospinal fluid studies, brain images and brain biopsies. Six patients exhibited slowly progressing neurologic symptoms characterized by the impairment of cognitive function, abulia, ataxic gait, and/or akinetic mutism. None of the patients had any specific causes or etiologic factors for leukoencephalopathy. Brain MRI in all patients showed diffuse periventricular white matter changes in the T2-weighted MR image. Brain biopsy in Patient 1 showed fragmented axonal fiber and minimally deprived myelination with many scattered macrophages. Five patients who treated with steroids at the onset of neurological symptoms showed clinical improvement, regardless of their age, sex, the pathology and stage of breast cancer, or the total dosage of chemotherapeutic agents. We conclude that leukoencephalopathy in these cases could be attributable to 5-FU neurotoxicity and suggest that the administration of steroids might be the treatment of choice.

PMID:
11410695
[PubMed - indexed for MEDLINE]
PMCID:
PMC3054754
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Korean Academy of Medical Sciences Icon for PubMed Central
    Loading ...
    Write to the Help Desk